Does My Child Have Springtime Allergies or a Cold?
Springtime is here, and while you may associate this time of year with beautiful weather and blooming flowers, it can also lead to seasonal allergies for both you and your child. While you may be used to experiencing allergy symptoms, a young child may not be able to accurately explain what they're feeling. If so, you and your pediatrician may have to base a diagnosis purely on observation.
At this time of year, you should also ask yourself whether your child actually has springtime allergies or a cold. While these illnesses can have overlapping symptoms, they often need different treatments to make your child feel better. Here are some of the different symptoms and medications involved in both illnesses so you can give your child exactly what he or she needs.
Allergies or a Cold: A Breakdown of the Symptoms
Your child may contract the common cold, or an upper respiratory tract infection, at any time of year. According to the American Academy of Family Physicians (AAFP), any one of several respiratory viruses (often rhinovirus) can cause a cold. Per the AAFP, common cold symptoms include fever, cough, rhinorrhea (runny nose), nasal congestion (stuffy nose), sore throat, headache, and myalgias (muscle pain). However, it can be confusing for parents because many of these symptoms also indicate seasonal allergies, particularly a stuffy or runny nose, according to the American Academy of Pediatrics (AAP). These two symptoms are often the easiest for a parent to identify, especially when their child is too young to describe his or her own symptoms.
The AAP suggests that allergies could cause a child's repeated or chronic cold-like symptoms, especially if they last more than a week or two, or if they develop seasonally, such as only during the springtime. Another allergy indicator is itchiness, such as itchy, runny eyes or a tingling sensation in your child's mouth or throat. That itchy sensation is a hallmark symptom of allergies, and it's not a common symptom of a cold.
Properly Medicating Your Child
Whether your child is dealing with allergies, a cold, or both, you'll likely want to administer medicine to help alleviate the symptoms. However, the AAP warns that it's possible to overmedicate your child, especially if he or she takes more than one over-the-counter (OTC) medication at once. Many medications that treat cold and allergy symptoms often use a similar active ingredient, and taking more than one medication with the same active ingredient could lead to an accidental overdose.
These OTC medications tend to fall into two categories. There are several different names for active ingredients, but they perform the same functions:
- Antihistamines/Decongestants: Too much of this drug can cause sleepiness, hyperactivity, or, in rare cases, breathing issues. Common types are diphenhydramine (Benadryl), chlorpheniramine (Chlor-Trimeton), pseudoephedrine (Sudafed), clemastine (Tavist), fexofenadine (Allegra), loratadine (Claritin, Alavert), and cetirizine (Zyrtec).
- Fever reducers/Pain medicine: The main active ingredients in this type of drug are ibuprofen (Advil or Motrin) and acetaminophen (Tylenol).
Check this list and the ingredient list on any medications you're considering giving your sick child beforehand to ensure that he or she doesn't ingest too much of any particular active ingredient. If your child is under the age of 6, it's best to avoid giving any cough and cold medicines. The AAP says these medications will not work, and some could be dangerous.
It's tough watching your child struggle through daily activities while sick. Speak with your pediatrician if you're confused or concerned about whether your child has springtime allergies or a cold, and keep a list of any medications -- OTC or prescription -- that your child is taking. With the right medications, diet, and sleep regimen, your child can combat cold and allergy symptoms and get back to enjoying being a kid.
Posted in Family Health
More articles from this writer
*This information is for educational purposes only and does not constitute health care advice. You should always seek the advice of your doctor or physician before making health care decisions.